Pennsylvania, 2025Wildfire in Pennsylvania, April 23 to 30, 2025
April 23 to 30, 2025 · NWS CTP · 1 event in 1 county or zone
Prolonged dry conditions with low relative humidity values and gusty winds allowed for multiple wildfires to begin during the afternoon of April 23, 2025 in Michaux State Forest, located in southwestern Cumberland County. The wildfire originated along Shippensburg Road between Milesburn and Thompson Road and expanded quickly in size to around 2,248 acres at the wildfire's furthest extent.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $1.1 million
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Prolonged dry conditions with low relative humidity values and gusty winds allowed for multiple wildfires to begin during the afternoon of April 23, 2025 in Michaux State Forest, located in southwestern Cumberland County. The wildfire originated along Shippensburg Road between Milesburn and Thompson Road and expanded quickly in size to around 2,248 acres at the wildfire's furthest extent. At the fire's peak, aerial support was enlisted to battle the fire, along with firefighting crews on the ground. Evacuations from structures began during the afternoon hours of April 24th and continued through April 25th with 20-30 residences evacuated. While the bulk of wildfire damage was contained in April 2025, wildfires continued into early May 2025. The Thompson Hollow and Hammond Rocks wildfires caused approximately $1,100,000 in tree damage along with $800,000 in suppression costs from the beginning of the wildfires in April 2025 through the early stages of May 2025.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Apr 23, 9:34 AM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Apr 23, 9:34 AM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service State College PA
1034 AM EDT Wed Apr 23 2025
.SYNOPSIS...
* Mostly sunny, increasingly warmer and rain-free through
Thursday with low humidity
* Rain showers spread west to east Friday evening through
Saturday morning along with a few thunderstorm downpours
* Dry weather returns on Sunday and into Monday with summerlike
warming trend to close out the month of April
&&
.NEAR TERM /THROUGH THURSDAY/...
Minor adjustment (lower) to sfc dewpoints and corresponding
minRH for this afternoon; otherwise a very pleasant late April
day across CPA with abundant sunshine, low humidity, and max
temps +10-15 degrees above the historical average. Pollen counts
(trees) will remain high with Spring bloom/green up in full
swing. A high UV index and strong April sunshine are also
factors to consider if planning to spend time outdoors. -MRS
Previous Discussion Issued: 438 AM EDT Wed Apr 23 2025
Surface high pressure overhead will continue to keep fair
weather across central Pennsylvania through Thursday. Dry air
aloft, coupled with subsidence, will allow for clouds currently
over central Pennsylvania to gradually reduce throughout the
early morning hours, giving way for mostly sunny skies. Can't
rule out some diurnal cumulus later this afternoon; however,
most locations are expected to see more sun than clouds this
afternoon and into the evening hours. Clear skies are expected
overnight, and have undercut NBM MinTs tonight into Thursday
morning under ideal conditions for radiational cooling. Thursday
is expected to be a repeat of today, with high pressure
continuing over central Pennsylvania.
Temperatures in the near-term are expected to remain well-above
climatological averages. Temperature anomalies at 850mb
continue to outline warmer-than-average temperatures aloft
across central Pennsylvania through Thursday, thus higher
confidence on above-average temperatures continuing into the end
of the near-term forecast period. MaxTs today are expected to
range from the upper-60s across higher elevations of the
northern tier to the mid-70s across the Lower Susquehanna
Valley. MaxTs on Thursday are expected to range in the mid-to-
upper 70s area wide, with only exceptions being the higher
elevations of central Pennsylvania.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Dry conditions continue Thursday night into Friday, with another
clear overnight period promoting undercutting of NBM MinTs under
radiational cooling. First half of Friday will begin dry;
however, increasing low-level moisture will begin to promote
first mentions of clouds by mid-day as an area of low-pressure
begins to approach central Pennsylvania.
More widespread cloud cover is expected by late Friday afternoon
as the aforementioned area of low-pressure stations itself
north of the area. Associated cold front will bring about ample
forcing with PWATs ranging from 1.00-1.50", brining some
potential for heavy rainfall to central PA. Recent ENS plumes
outline a general 0.50-0.75" across the western half of the area
with lower amounts further east; however, given ample forcing
and some elevated instability, cannot rule out some
thunderstorms that could push localized amounts over 1.00"
Friday evening through Saturday. Areas most susceptible to any
flooding would be across NW PA where 1-hr FFG values will be
lowest. WPC has kept the Marginal Risk for Excessive Rainfall
generally north and west of the Allegheny Front for this
timeframe while excluding the Lower Susquehanna Valley where D2
drought remains and any rainfall will be more beneficial.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
Conditions are expected to dry out on Sunday with upper level
ridging building in as the 500mb jet lifts to the northeast
along with the associated short wave from Saturday. Temperatures
will remain cooler on Sunday with highs expected to be in the
mid 60s for most of central Pennsylvania. A warm up will then
begin to occur Monday into Tuesday. 850mb temps will be well
above 10C Tuesday, allowing for above average temps towards the
middle of next week. The warmest days of the period will be
Tuesday and Wednesday with southerly return flow developing as
the surface high moves off of the coast. High temperatures will
likely be in the mid 70s and 80s.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
For the 12Z TAF set, looking at just some high clouds
today. Very dry aIr in place, so not looking at any fog
or low CIGS today into at least early Friday. Winds will
be lighter than yesterday.
Next chance for lower conditions with some showers will be
later on Friday, as a frontal system nears the area.
Outlook...
Thu...No sig wx expected.
Fri...Showers developing during the afternoon with restrictions
possible.
Sat...Showers and maybe a thunderstorm.
Sun...No sig wx expected.
&&
.FIRE WEATHER...
Dewpoints were adjusted lower which reduced minRH by ~5% for
this afternoon. Collaboration update from PA DCNR/BOF indicates
that light dead fuels are sufficiently dry for areas generally
to the south of I-80. Light winds will preclude an elevated
wildfire spread risk today. Increasing winds and continued low
humidity could support some risk Thursday or Friday. -MRS
Previous Discussion Issued: 438 AM EDT Wed Apr 23 2025
Dry air aloft (RAP model soundings outline -20C to -25C at
MDT/LNS ~3000ft AGL early this morning) will be present across
the Lower Susquehanna for the first half of the day. Model
soundings also outline a moderate inversion for this locations,
which will limit the magnitude of dry air mixing down to the
surface this morning. Dry air will still be present this
afternoon; however, but model soundings do outline slightly more
moisture ~2000-5000ft AGL this afternoon. Have cut NBM
dewpoints down slightly given a relatively dry airmass as a
whole, but not to the magnitude of typical dewpoint bomb days
given the absence of extremely dry air aloft. Current forecast
holds minimum RHs across the Lower Susquehanna Valley and
portions of the southern tier of PA between 25-30% where
relatively dry conditions are present. Light and variable winds,
with gusts topping out below 10 mph, will generally preclude
any mentions of elevated wildfire spread today.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Steinbugl/NPB
NEAR TERM...Steinbugl/NPB
SHORT TERM...NPB
LONG TERM...Bauco/Bowen
AVIATION...Martin
FIRE WEATHER...Steinbugl/NPB
Hazardous weather outlook, Apr 23, 2:24 AM EST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
324 AM EDT Wed Apr 23 2025
PAZ028-035-036-056>059-063>066-240730-
Juniata-Fulton-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
324 AM EDT Wed Apr 23 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ004>006-010>012-017>019-024>027-033-034-037-041-042-045-046-
049>053-240730-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
324 AM EDT Wed Apr 23 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Showers and thunderstorms Friday afternoon/evening into Saturday
morning will bring rainfall to the area. Accumulations are generally
expected to range between three-quarters of an inch to one inch;
however, localized pockets of rain over one inch could lead to
isolated instances of urban and poor drainage flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Beaty
Wildfire, Cumberland
- When
- April 23, 11:00 AM EST to April 30, 11:59 PM EST
- Where
- Cumberland forecast zone
- Crop damage
- $1.1 million
- Reported by
- Park/Forest Service
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
A wildfire developed during the afternoon of April 23, 2025 in Michaux State Forest, located in southwestern Cumberland County. The wildfire originated along Shippensburg Road between Milesburn and Thompson Road. The wildfire occurred during a stretch of unseasonably dry weather along with gusty winds, and expanded quickly in size to around 2,248 acres at the wildfire's furthest extent. At the fire's peak, aerial support was enlisted to battle the fire, along with firefighting crews on the ground. Evacuations from structures began during the afternoon hours of April 24th and continued through April 25th with 20-30 residences evacuated. This wildfire also caused hazy/smokey conditions across Interstate 81 between mile markers 29 and 59 in both directions. Containment of the Thompson Hollow Wildfire began to increase late in the month but the fire continued to burn into the beginning of May 2025.
At the same time as the Thompson Hollow Wildfire, the Hammond Rocks Wildfire also ignited during the afternoon hours of April 24th, also burning 470 acres within the Michaux State Forest. Kings Gap State Park was evacuated due to the Hammond Rocks Wildfire, with aerial support also needed to contain the second wildfire.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, April 23 to 27, 2025$125,000 · 65 kt wind · 6 events
- Flash Flooding and Hail in Texas, April 23 to 24, 2025$57,000 · 1 in hail · 16 events
- Flash Flood and Hail in Mississippi, April 23, 2025$30,000 · 1 in hail · 2 events
- Hail and Damaging Wind in Iowa, April 23, 20251.5 in hail · 15 events
- Hail and Damaging Winds in Kansas, April 23, 20252 in hail · 14 events
- Hail and Damaging Winds in Kansas, April 23, 2025$500 · 1.75 in hail · 12 events
- Hail and Damaging Wind in Kansas, April 23, 20252 in hail · 10 events
- Hail and Damaging Winds in Colorado, April 23, 20252.5 in hail · 9 events
- Flash Flood and Hail in Texas, April 23, 20253.5 in hail · 9 events
- Dust Storm and Hail in New Mexico, April 23, 20251.75 in hail · 7 events
- Hail in North Carolina, April 23, 20251.75 in hail · 5 events
- Hail in South Carolina, April 23, 2025$500 · 1.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252493.